Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 140, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 4:56 PM CDT for Jackson County, Madison County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2001, 4:56 PM CDT (21:56 UTC)
- Expired
- May 21, 2001, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Jackson County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 212156 SVRBHM ALC071-089-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 456 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN ALABAMA MADISON COUNTY IN ALABAMA * UNTIL 530 PM CDT * AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EAST CENTRAL MADISON COUNTY...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHWESTERN JACKSON COUNTY AND RURAL NORTHEASTERN MADISON COUNTY. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3477 8651 3467 8633 3504 8598 3517 8621
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:08 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 21, 3:08 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 308 PM CDT MON MAY 21 2001 THUNDERSTORMS SHOULD CONTINUE ALONG AN OUTFLOW BOUNDARY ACROSS CENTRAL AL THIS AFTERNOON, AND SLOWLY DRIFT SOUTHWARD THROUGH THE EVENING. A SEVERE THUNDERSTORM WATCH WAS IN EFFECT THIS AFTERNOON AND I WOULD NOT BE SURPRISED TO SEE IT EXTENDED FOR A TIME LATER IN THE EVENING FOR AREAS SOUTH OF INTERSTATE 20. ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD DEVELOP NEAR THE COLD FRONT THAT WILL BE MOVING THROUGH LATER, HOWEVER, I EXPECT THE MAIN SEVERE THREAT TO BE WITH THE BOUNDARY CENTRAL AND SOUTH AL. I WILL CONTINUE WITH CATEGORICAL POPS EVERYWHERE TONIGHT. THERE MAY BE SOME LINGERING PRECIPITATION CENTRAL AND SOUTH EARLY IN THE MORNING, THEN MUCH COOLER AND DRIER AIR WILL FILTER IN. HSV 059/071 048/075 8100 BHM 064/072 049/076 8300 MGM 068/076 051/081 9500 .BHM...NONE.
In the hours before
Local storm report, May 21, 1:10 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM GORDO AL 0.75 INCH HAIL
05/21/01 PICKENS DIME SIZE HAIL AND ONE
TREE DOWN BLOCKING A
ROADWAY IN GORDO.
1250 PM ECHOLA AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE HAIL FELL NEAR
ECHOLA.
1257 PM TUSCALOOSA AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE HAIL WAS
REPORTED NORTH OF
TUSCALOOSA IN THE YELLOW
CREEK AREA.Special weather statement, May 21, 1:20 PM CDT, 3 hours 36 minutes before
ALZ001>038-040>050-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 120 PM CDT MON MAY 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...SEVERE THUNDERSTORM WATCH NUMBER 264 IN EFFECT FOR MUCH OF NORTH AND CENTRAL ALABAMA THROUGH 5 PM... THE AIRMASS OVER MUCH OF CENTRAL AND NORTH CENTRAL ALABAMA... PARTICULARLY IN A BROAD BAND FROM LIVINGSTON TO BIRMINGHAM TO ANNISTON...WILL REMAIN WARM AND QUITE UNSTABLE THROUGH THE AFTERNOON HOURS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL ALABAMA THROUGH AT LEAST 5 PM...AND SOME OF THESE WILL LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL. STRONG STORMS WILL LIKELY PERSIST INTO THE EVENING HOURS OVER EAST CENTRAL ALABAMA...MAINLY EAST OF A WEDOWEE TO SELMA LINE. A FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...BUT THE THREAT OF WIDESPREAD SEVERE WEATHER SHOULD DIMINISH AFTER SUNSET. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER NORTHWEST ALABAMA THIS EVENING AHEAD OF AN ADVANCING COLD FRONT...AND THESE WILL MOVE OVER THE REST OF THE AREA OVERNIGHT. THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE QUITE STRONG...AND A FEW OF THE THUNDERSTORMS OVER NORTHERN ALABAMA TONIGHT MAY BRIEFLY BECOME SEVERE. HOWEVER...THE AIRMASS WILL STABILIZE SOMEWHAT BY MIDNIGHT...SO THE THREAT OF SEVERE WEATHER SHOULD DIMINISH AFTER THAT TIME. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY REMAIN NECESSARY THROUGH TONIGHT.
Local storm report, May 21, 2:11 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
206 PM DUNCANVILLE AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE REPORTED JUST
NORTH OF DUNCANVILLE
ALONG US 82.Local storm report, May 21, 3:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
222 PM DUNCANVILLE AL 60 MPH WIND GUST
05/21/01 TUSCALOOSA SCATTERED TREES AND POWER
LINES DOWN AROUND
DUNCANVILLE.
240 PM WEST BLOCTON AL 60 MPH WIND GUST
05/21/01 BIBB A FEW TREES AND POWER
LINES WERE BLOWN DOWN IN
AND AROUND WEST BLOCTON.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens | 23 min |
| May 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 20, 8:25 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 35 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 21, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| May 21, 12:16 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| May 21, 1:10 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 20 min |
| May 21, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| May 21, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| May 21, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| May 21, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 10 min |
| May 21, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.